Alert archive / Alabama / Freeze Warnings in 2018
Freeze Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Nov 10, 2018, 8:52 AM CST for 21 counties in Alabama. It took effect at Nov 10, 2018, 6:00 PM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2018, 8:52 AM CST (14:52 UTC)
- In effect from
- Nov 10, 2018, 6:00 PM CST
- Expired
- Nov 11, 2018, 8:00 AM CST
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
All 21 counties
Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 45 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 10, 6:06 AM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Nov 10, 6:06 AM CST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 606 AM CST Sat Nov 10 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. This AM, we have a large 1036mb surface high pressure ridge across the center of Conus stretching from the Dakotas into Texas with northerly flow into Alabama. Tighter gradients are present, and winds have stayed up overnight. This cold air advection will continue through today as the center of the ridge slowly shifts eastward toward the Mid Mississippi River Valley by midday and toward the KY/WV area tonight. Skies should be clear by midday with ample subsidence; however, with the cold and breezy conditions today, the northern half of the area will remain on the low side in the 40s/to mid 50s south. The ridge center will shift closer to Alabama tonight, and gradients should relax. With clear skies, we are looking at even cooler temperatures for tonight than this morning. Have adjusted the freeze watch timing tonight longer for the far north counties as they will see the cooler readings earlier. So, will start there at 00z and the remainder of the watch counties earlier as well at 06z. Most of the rest of the area will need at frost advisory. To keep product confusion at a minimum, will wait till current warning expires before changing over the watch for tonight to a warning and for any additional frost advisories further south. With the near calm winds, frost will be more visible around the area. 08 .LONG TERM... Sunday through Friday. With high pressure retreating to the east, warm advection and isentropic lift will overspread the region on Sunday. Increasing clouds are expected through the morning, and temperatures may only reach the upper 40s to lower 50s across our northern half. Though isentropic lift will continue to strengthen, precipitation generated in the 700mb-500mb layer may have difficulty reaching the ground due to residual low-level dry air, and model-generated QPF has trended a downward for Sunday afternoon. However, keeping in mind that models sometimes underestimate isentropic lift and the arrival time of accumulating precipitation, 20-30 percent POPs will be maintained for Sunday afternoon. As an upper-level trough amplifies in the Southern Plains, low pressure will develop in the northern Gulf. Increasing isentropic lift and upper-level support will cause rain to become widespread for Monday morning through Monday night. Rain should come to an end on Tuesday morning as a strong shortwave sweeps across the Deep South, ushering in a cold airmass with temperatures well below average. Strong cold advection will be associated with near steady of falling temperatures on Tuesday, and Wednesday morning should be quite cold with lows ranging from the mid 20s North to the lower 30s South. Another cold morning is expected on Thursday, and a widespread freeze with heavy frost is possible as high pressure settles into the region. Afternoon temperatures for Thursday and Friday should rebound into the mid 50s to lower 60s as the airmass moderates. 87/Grantham && .AVIATION... 12Z TAF Discussion. A surface ridge currently elongated from north to south across Central Conus is yielding tight pressure gradients across Alabama and thus much more overnight northerly winds than normal during the pre dawn hours. Breezy conditions will be possible through the day today. The ridge will slide to the east toward KY/WV tonight allowing for lighter winds over Central Alabama tonight. The wrap around stratus shield is thinning as it progresses into Alabama. Otherwise, high cirrus will stream across the southern half of the state and slowly push eastward through the morning with clear skies expected tonight. 08 && .FIRE WEATHER... Drier and colder conditions are expected for the weekend. Winds will be breezy and out of the north 8-18mph on Saturday. Relative humidity values drop into the 30s and 40s Saturday afternoon and rise to 40s areawide by Sunday. More rain chances enter the picture late Sunday through early Tuesday. There is enough ground and atmospheric moisture to prevent any fire concerns at this time. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 29 52 42 46 / 0 0 20 60 100 Anniston 48 31 54 42 48 / 0 0 20 60 100 Birmingham 47 32 53 44 48 / 0 0 20 60 100 Tuscaloosa 49 32 53 46 50 / 0 0 30 70 100 Calera 48 32 54 44 50 / 0 0 20 70 100 Auburn 51 36 55 44 53 / 0 0 20 50 100 Montgomery 53 36 58 46 56 / 0 0 20 60 100 Troy 54 37 58 47 59 / 0 0 20 60 100 && .BMX WATCHES/WARNINGS/ADVISORIES/... Freeze Watch from late tonight through Sunday morning for the following counties: Calhoun...Clay...Cleburne...Jefferson... Pickens...Randolph...Shelby...St. Clair...Talladega...Tuscaloosa. Freeze Warning until 8 AM CST this morning for the following counties: Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Lamar...Marion...Randolph...St. Clair... Talladega...Walker...Winston. Freeze Watch from this evening through Sunday morning for the following counties: Blount...Cherokee...Etowah...Fayette... Lamar...Marion...Walker...Winston. && 08/87
Hazardous weather outlook, Nov 10, 8:11 AM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 811 AM CST Sat Nov 10 2018 ALZ011>015-017>050-111715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 811 AM CST Sat Nov 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Low temperatures tonight into Sunday morning have the potential to be colder and more widespread. The coldest readings in the upper 20s will be possible from a Vernon to Oneonta to Centre line. However, near freezing temperatures will be possible farther south to near Aliceville, Calera, and Roanoke. This may be the first freeze of the season in many spots, so protect any sensitive vegetation. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another Canadian airmass will bring cold temperatures to the region by Tuesday. Overnight lows for Tuesday and Wednesday nights could drop well below freezing, with at or below freezing possible for just about the entire forecast area. Areas across the north could drop to the lower to middle 20s on both Wednesday and Thursday mornings. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 8:52 AM CST | Frost Advisory | BMX | Autauga, Bibb, Bullock, Chambers, Chilton, Coosa and 13 more | 23 hr |
Nearby
Freeze Warnings in Alabama, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.